Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 6, 2005, 3:03 AM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2005, 3:03 AM CDT (08:03 UTC)
- Expired
- Jun 6, 2005, 3:55 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 060802 SVRICT KSC019-125-060900- /O.NEW.KICT.SV.W.0111.050606T0803Z-050606T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 303 AM CDT MON JUN 6 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS. EASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS. * UNTIL 400 AM CDT. * AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CHAUTAUQUA...OR ABOUT 9 MILES SOUTH OF SEDAN...MOVING NORTHEAST AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BOLTON...CANEY...CHAUTAUQUA...HALE...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...NIOTAZE...PERU...TYRO THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3699 9624 3699 9579 3723 9565 3730 9605 $$ CARUSO
3 follow-up statements
000 WWUS53 KICT 060815 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 314 AM CDT MON JUN 6 2005 KSC019-125-060900- /O.CON.KICT.SV.W.0111.000000T0000Z-050606T0900Z/ CHAUTAUQUA KS-MONTGOMERY KS- 314 AM CDT MON JUN 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES UNTIL 400 AM CDT... AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PERU...OR 9 MILES SOUTHEAST OF SEDAN...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES WEST OF INDEPENDENCE BY 340 AM CDT. THE TOWNS OF HAVANA...NIOTAZE...INDEPENDENCE AIRPORT AND BOLTON ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LAT...LON 3699 9624 3699 9579 3723 9565 3730 9605 $$ CARUSO
000 WWUS53 KICT 060845 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 345 AM CDT MON JUN 6 2005 KSC019-060855- /O.CAN.KICT.SV.W.0111.000000T0000Z-050606T0900Z/ CHAUTAUQUA KS- 345 AM CDT MON JUN 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY HAS BEEN CANCELLED... AT 343 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3700 9596 3699 9579 3723 9565 3730 9596 $$ KSC125-060900- /O.CON.KICT.SV.W.0111.000000T0000Z-050606T0900Z/ MONTGOMERY KS- 345 AM CDT MON JUN 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN MONTGOMERY COUNTY UNTIL 400 AM CDT... AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR INDEPENDENCE...OR 14 MILES NORTHWEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR INDEPENDENCE BY 350 AM CDT. THE TOWNS OF BOLTON AND INDEPENDENCE AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LAT...LON 3700 9596 3699 9579 3723 9565 3730 9596 $$ CARUSO
000 WWUS53 KICT 060855 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 355 AM CDT MON JUN 6 2005 KSC125-060905- /O.CAN.KICT.SV.W.0111.000000T0000Z-050606T0900Z/ MONTGOMERY KS- 355 AM CDT MON JUN 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY HAS BEEN CANCELLED... AT 352 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3700 9596 3699 9579 3723 9565 3730 9596 $$ CARUSO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:55 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 5, 9:55 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 955 PM CDT SUN JUN 5 2005 .UPDATE... DIFFUSE SURFACE BOUNDARY, CURRENTLY ORIENTED NORTHEAST TO SOUTHWEST ACROSS OKLAHOMA, APPEARS TO BE WASHING OUT. THIS IS LIKELY DUE TO SYNOPTIC FORCING DISPLACED WELL NORTH OVER THE AREA. IMPRESSIVE SEVERE THUNDERSTORMS, ASSOCIATED WITH THIS TRAILING FRONTAL BOUNDARY, HAVE BEEN POUNDING SOUTHWEST PORTIONS OF OKLAHOMA AND NORTHWEST TEXAS. THINKING THUNDERSTORM CHANCES HAVE DWINDLED OVER SOUTHEAST KANSAS FOR NOW. TOSSED THE IDEA AROUND OF SEEING SOME ELEVATED CONVECTION GETTING GOING FROM SOUTH TO NORTH WELL AFTER MIDNIGHT, AS 900-800MB MOISTURE INCREASES DRAMATICALLY. ADDITIONALLY, A WEAK MID-LEVEL TROUGH, PER WATER VAPOR AND PROFILERS, IS CROSSING WESTERN KANSAS. HOWEVER, LEFT THE OVERNIGHT FORECAST DRY, AS DO NOT THINK MOISTURE RETURN WILL BE DEEP ENOUGH TO INITIATE CONVECTION. STAY TUNED. && .AVIATION... MUCH OF THE FORECAST AREA HAS DEWPOINTS IN THE 50S AND LOW 60S (WITH THE EXCEPTION OF NEAR 70 DEWPOINTS OVER SOUTHEAST KANSAS). LIGHT SOUTHERLY FLOW WILL COMMENCE TONIGHT IN RESPONSE TO INCREASING LEE TROUGHING ACROSS THE HIGH PLAINS. WITH LOW-LEVEL MOIST ADVECTION TONIGHT, THINKING AT LEAST SOME SCT MVFR CLOUDS WILL DEVELOP. NOT SURE YET IF COVERAGE WILL BE BKN-OVC. ADDITIONALLY, EXPECTING MVFR VSBYS AOA 4-5SM WELL AFTER MIDNIGHT. WILL NEED TO WATCH FOG POTENTIAL THOUGH, AS WOULDNT BE SURPRISED IF VSBYS WENT A BIT LOWER. && .PREV DISCUSSION... /ISSUED 335 PM CDT SUN JUN 5 2005/ .DISCUSSION... TONIGHT: THE SURFACE BOUNDARY IS TAKING ITS TIME TRUDGING THROUGH SOUTHEAST KANSAS THIS AFTERNOON. AS A RESULT, WILL KEEP ISOLATED THUNDERSTORMS IN THE FORECAST TONIGHT...THOUGH CONFIDENCE REMAINS LOW. ONE SCENARIO IS THAT CONVECTION COULD FIRE ACROSS CENTRAL OR NORTHEAST OKLAHOMA AND RIDE UP ALONG THE BOUNDARY INTO SOUTHEAST KANSAS. UPPER TROUGH RESPONSIBLE FOR YESTERDAYS INCLEMENT WEATHER CURRENTLY MOVING AWAY FROM OUR AREA ACROSS IOWA. RIGHT REAR QUAD OF UPPER JET STREAK WILL LIFT OUT AND AWAY FROM EASTERN KANSAS OVERNIGHT. LIGHT SOUTHEAST WINDS WILL RETURN ACROSS THE AREA TONIGHT. NEXT CONCERN IS PATCHY FOG DEVELOPING LATE OVERNIGHT AND EARLY MONDAY MORNING. WITH AS MUCH RAIN THAT HAS FALLEN OVER THE LAST 24 HOURS, CANNOT RULE OUT SOME PATCHY MORNING FOG, ESPECIALLY IN SOUTHEAST KANSAS AND POSSIBLY SOME SCATTERED LOW STRATUS. MONDAY-MONDAY NIGHT: LEE TROUGHING STRENGTHENS ACROSS THE WESTERN PLAINS AHEAD OF DEEPENING UPPER TROUGH OVER THE PACIFIC NORTHWEST. SOUTHERLY WINDS WILL RANGE FROM 10 TO 20 MPH ACROSS THE AREA DURING THE DAY. EXPECT MOST OF THE COVERAGE WARNING AREA TO REMAIN DRY AS SHORTWAVE RIDGING SLIDES ACROSS THE REGION. ONLY A REMOTE CHANCE AT SEEING SOME CONVECTION POP OVER EXTREME SOUTHEASTERN KANSAS. MINIMAL CHANCE FOR AN ELEVATED THUNDERSHOWER OVERNIGHT MONDAY ACROSS CENTRAL KANSAS AND OUR WESTERN PERIPHERY FORECAST AREA AS SOME ISENTROPIC LIFT MOVES INTO THIS AREA. TUESDAY-WEDNESDAY: SOUTHERLY WINDS CONTINUE ACROSS THE AREA FOR TUESDAY AND WILL FALL IN THE BREEZY CATEGORY DURING THE AFTERNOON. WILL KEEP ISOLATED POPS IN FOR TUESDAY NIGHT ACROSS THE WESTERN PORTION OF OUR FORECAST AREA AS ISENTROPIC LIFT RETURNS TO THE REGION AND CANNOT RULE OUT AN ELEVATED THUNDERSHOWER. BY WEDNESDAY MORNING A SURFACE FRONT WILL BE LOCATED FROM SOUTH-CENTRAL NEBRASKA THROUGH WESTERN KANSAS. THE FRONT WILL SURGE INTO CENTRAL KANSAS BY LATE AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT FROM SOUTHEAST NEBRASKA SOUTHWARD AND THEREFORE WILL KEEP HIGHEST POPS TOWARDS EAST-CENTRAL KANSAS FOR THE AFTERNOON PERIOD. WEDNESDAY NIGHT, THE GFS LIFTS THIS SURFACE BOUNDARY BACK NORTH AS A WARM FRONT AND THUS HIGHEST POPS WILL BE IN THE VICINITY OF THE SURFACE BOUNDARY ACROSS NORTHERN KANSAS AND TAPERED LOWER FURTHER SOUTH. THERE IS A BIT OF UNCERTAINTY IN THIS PERIOD AS TEMPERATURES ALOFT WILL BE WARM AND MAY INHIBIT CONVECTIVE DEVELOPMENT. AFTERNOON HIGHS WILL RANGE FROM THE UPPER 80S TO LOWER 90S THROUGH THIS PERIOD. THURSDAY-SUNDAY: NOT MANY CHANGES MADE HERE. THE GFS AND ECMWF HAVE QUITE A CONTRAST IN SOLUTIONS FOR UPPER LOW LOCATED TO THE WEST. A MORE SIGNIFICANT UPPER WAVE IS PROGGED TO EJECT ACROSS THE CENTRAL PLAINS FRIDAY NIGHT AND SATURDAY, SO DID BUMP POPS UP SLIGHTLY HERE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 92 69 90 / 10 10 10 10 HUTCHINSON 65 92 69 92 / 10 10 20 10 NEWTON 65 91 70 90 / 10 10 10 10 ELDORADO 66 90 70 89 / 10 10 10 10 WINFIELD-KWLD 68 92 70 90 / 20 10 10 10 RUSSELL 63 93 68 93 / 10 10 20 10 GREAT BEND 63 93 68 93 / 10 10 20 10 SALINA 64 93 70 92 / 10 10 20 10 MCPHERSON 64 91 69 92 / 10 10 20 10 COFFEYVILLE 68 89 69 88 / 20 20 20 10 CHANUTE 67 88 68 88 / 20 10 10 10 IOLA 67 88 68 88 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && KLEINSASSER/SEDLOCK
Hazardous weather outlook, Jun 5, 10:20 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1020 PM CDT SUN JUN 5 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1020 PM CDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT PATCHY FOG MAY DEVELOP AFTER 2 AM ACROSS CENTRAL AND SOUTHEAST KANSAS. WIDESPREAD DENSE FOG IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JMC/TES/ADK
In the hours before
Special weather statement, Jun 6, 2:53 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 253 AM CDT MON JUN 6 2005 KSZ098-099-060830- CHAUTAUQUA-MONTGOMERY- 253 AM CDT MON JUN 6 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA AND MONTGOMERY COUNTIES... AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 9 MILES SOUTH OF SEDAN...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.